Did you know that middle-age is the most common time in one’s life to be hospitalized due to an accidental poisoning? It’s more common than you think. At the start of this decade, more than 2,000 people were seen each day in emergency rooms due to accidental poisoning. And the numbers are only growing—160% between the years 1999 and 2009.
For today’s blog, we’re going to examine the facts of accidental poisoning and what you should do if it happens.
How to avoid accidental poisoning from prescription drugs
Often, someone fatally poisons themselves because they misuse, abuse or mix prescription drugs, creating a deadly concoction. Not everyone who accidentally poisons themselves does so because they are trying to get a high. Often it happens because of carelessness. To avoid this, take the following precautions:
- Only take prescription medications that are prescribed to you by a healthcare professional. Misusing or abusing prescription or over-the-counter medications is not a “safe” alternative to illicit substance use.
- Never take larger or more frequent doses of your medications, particularly prescription pain medications, to try to get faster or more powerful effects.
- Never share or sell your prescription drugs.
- Follow directions on the label when you give or take medicines. Read all warning labels. Some medicines cannot be taken safely when you take other medicines or drink alcohol.
- Turn on a light when you give or take medicines at night so that you know you have the correct amount of the right medicine.
- To avoid drug interactions, check with your doctor or pharmacist if you are taking more than one prescription medication at a time.
- Participate in National Drug Take Back days recognized by the Drug Enforcement Administration or local take back programs in your community
- Keep medicines in their original bottles or containers.
If someone does overdose:
- Put the Poison Help number, 1-800-222-1222, on or near every home telephone and save it on your cell phone. The line is open 24 hours a day, 7 days a week.
- Remain calm.
- Call 911 if you have a poison emergency and the victim has collapsed or is not breathing. If the victim is awake and alert, dial 1-800-222-1222. Try to have this information ready:
- the victim’s age and weight
- the container or bottle of the poison if available
- the time of the poison exposure
- the address where the poisoning occurred
- Stay on the phone and follow the instructions from the emergency operator or poison control center.
The March 20th marks the start of National Poison Prevention Week. We’re concerned about all aspects of your health, and can help if you have any questions. Don’t hesitate to contact us, or visit our Resource Center for more information.